STATINS FOR BACK PAIN, TRUE OR FALSE…

A recent article in the Daily Mail caught my eye as they stated that statins could be the next generation of pain killers as a new research suggests the cholesterol-lowering drugs, could also reduce pain signals and nerves.

It said that early laboratory research shows the drugs have anti-inflammatory effects that dampen discomfort, however it still needs large scale human trials.

The strange thing is that when I was first put on statins some years ago my GP told me to report any new or exacerbated back pain as apparently the side effects according to WebMD, is the risk of back pain caused by muscle injury from the statins.

So, the question is which one is it, are statins the cause of back pain or can help back pain? Neither in my case, I had no changes when I went on them which is some years ago.

pills

http://www.dreamstime.com/stock-photos-pills-i-rimagefree2088611-resi2170700

Advertisements

11 thoughts on “STATINS FOR BACK PAIN, TRUE OR FALSE…

  1. NOooooooooooooooo

    First of all, muscle problems do occur with all statins.

    Muscle complaints have been documented to increase with increasing blood levels of the statin.

    There are 2 different classes of statins: Fat soluble and water soluble. The fat-soluble statins include Lipitor and Zocor and the water-soluble include Pravachol and Crestor.

    Since fat-soluble statins can easily enter the inside of the muscle cells, theoretically muscle damage should be increased with their use, as water-soluble statins do not easily get into the muscle cells.

    This hypothesis has not been confirmed and cases of Rhabdomyolysis, while rare, occurring about 1 time for every 15 million prescriptions written, has occurred with all statins.

    My advice is for GPs to obtain a baseline CK (enzyme) level before starting statins to see if it is elevated.

    When a patient on a statin develops myalgia symptoms, GPs need to closely monitor them and if severe, they need to get a CK level to see if there is any muscle damage.

    The problem exists, however, that frequent inquiries about muscle pain may prompt symptoms in suggestible patients. Based on clinical experience, statin-related myalgias resolve when stopping the medicine.

    There is insufficient evidence to conclude whether myalgia that persists after stopping the statin is caused by the medications. All patients who are symptomatic on statin therapy should have thyroid function tests done as hypothyroidism can exacerbate symptoms.

    Also, other medications or nutraceuticals that slow down statin metabolism should be known such as red yeast rice (which may contain a statin and produce myopathy) and grapefruit juice consumption, which impedes the breakdown of fat soluble statins mostly affecting patients on Lipitor.

    Regardless of the CK level, if the pain is severe, the statin should be stopped until all the symptoms resolve.

    Once this occurs, the same statin could be started at the same dose to see if symptoms recur or started at a lower dose. Alternatively, a different statin can be tried.

    There is no direct comparison of tolerability among statins and therefore no definitive evidence to recommend a specific statin medication. In other words, there isn’t one that’s any better than the other, based on established studies.

    Most consultants will change a patient from a fat-soluble statin to a water-soluble statin if myalgias start and this has been successful for reducing muscle problems.

    As I said earlier, there is no direct evidence that water-soluble statins produce less muscle problems as compared to fat soluble statins. If the muscle pains are tolerable with or without a CK elevation less than 10 times the upper limit of normal, the Muscle Panel recommends that statin therapy be continued at the same dose or a reduced dose.

    Generally it is my experience that muscle aches do go away or become tolerable to the patients if the statin is continued. Many physicians are too quick to stop statins with any muscle aches.

    The risks versus benefits of statins need to
    be weighed. One must remember that statins have reduced Cardiovascular Morbidity and Mortality by approximately 40%.

    While there is no definitive clinical evidence of any strategies that can be used to prevent or reduce muscle injury, there is some evidence that coenzyme Q10 may cause a significant reduction in statin-induced pain. Since the response has been variable, the use of coenzyme Q 10 cannot be recommended with any degree of confidence.

    Terry O’B

    http://www.BackTrouble.co.uk

    Like

  2. Wow, thanks for all that Terry – you are a mind of information, you obviously know an awful lot about this. I have been on them for some years now and have never had any checks for anything. Do you think there could be a connection with some of my pain with being on statins or would it have got worse by now? Thanks again 🙂

    Like

  3. I have been on statins for the last four months,and they have reduced my cholesterol which was 7 to 4.5,I have not had any ill affects so far. I have had liver function test which was ok.I am worried because I have heard they could cause diabetes,any views on that?

    Like

    • Thats brilliant, I’ve been on mine for a number of years now. We tried without but it shot up but have regular liver checks due to the amount of drugs I take but not sure if I would take them for pain. Never heard of the diabetes link, hope not as my Dad is diabetic so the link is in the family anyway. I guess your GP would be the best port of call for an answer to that one. Take care anyway:)

      Like

  4. We must consult an expert physician in this matter before taking any medicine like Statin.This is to make sure we are taking the right medicine for the right indication.I enjoyed reading your blog!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s